Start with a free trial account for free content every month. Already a subscriber? Sign in.

Antibiomania

Stuart Swadron, MD, FRCPC and Billy Mallon, MD FAAEM
00:00
22:26

Playback Speed

No me gusta!

The flash player was unable to start. If you have a flash blocker then try unblocking the flash content - it should be visible below.

Nurses Edition Commentary

Lisa Chavez, RN and Kathy Garvin, RN
00:00
02:55

Playback Speed

No me gusta!

The flash player was unable to start. If you have a flash blocker then try unblocking the flash content - it should be visible below.

EM:RAP 2017 October Written Summary 608 KB - PDF

Antibiomania

Stuart Swadron MD and Billy Mallon MD

 Take Home Points

  • Antibiotic use may lead to psychosis and mania.
  • Clarithromycin has been most commonly reported with this phenomenon.
  • It is important to identify the temporal association between medication changes and new symptoms.

 CASE

  • A 68 year old female had presented to the emergency department 6 days before this evaluation. She was in the emergency department for about 12 hours. She presented for left lower quadrant pain with a change in her stooling pattern without blood in the stool. The white blood cell count was 11. She received a CT scan that showed uncomplicated diverticulitis.
  • Most are obtaining CT imaging to evaluate diverticulitis in these patients. However, it may be possible to diagnose and manage these clinically. The American Society of Colorectal Surgery advises that imaging is unnecessary in a simple, straightforward case.
  • The patient was managed as an outpatient. She was started on ciprofloxacin and metronidazole. The patient returned home. She was also on multiple other medications such as a baby aspirin and an antihypertensive. She was on a low dose statin but had tolerated it well for years. She was not diabetic and had no history of immune compromise.
  • Five days later she returned to the emergency department and was acutely psychotic. She was confused. She was able to answer questions and reported that after starting her medications, she was unable to sleep on the second day. She began experiencing nightmares that continued while she was awake. She described hallucinations. She had no previous history of dementia or psychosis.
  • She had normal vital signs and was afebrile. Her abdomen was not tender. Her neurologic exam was intact and non-focal except for the fact that she was irritable and manic. She complained of hallucinations without paranoia or suicidality.
  • Could it be meningitis or encephalitis? She had no nuchal rigidity. She had no fever. She had no complaint of a headache. She had no other obvious source of an infection. Meningitis doesn’t usually cause mania although encephalitis can.
  • Mallon has seen patients in the past that became psychotic after taking ciprofloxacin and considered that her antibiotics were responsible. There are articles on the phenomenon of antibiomania.
    • An article from August 2016 in the Israeli Medical Association Journal described a case of clarithromycin induced mania after triple antibiotic therapy to eradicate H. Pylori. They performed a literature review and found that this was common with clarithromycin and fluoroquinolones.
    • Melamud, B et al. Clarithromycin-induced mania after triple therapy for the eradication of helicobacter pylori. Isr Med Assoc J. 2016 Aug;18(8):499-500. PMID: 28471587
  • Head CT was negative. TSH was negative. She had a normal white blood cell count, lactate and chemistry panel. Both of the antibiotics she was taking have been associated with antibiomania.
  • Abouesh, A et al. Antimicrobial-induced mania (antibiomania): a review of spontaneous reports. J Clin Psychopharmacol. 2002 Feb;22(1):71-81. PMID: 11799346
    • This is a review of 21 reports of antimicrobial induced mania found in the literature. It is likely underreported. Many patients on ciprofloxacin report sleep disturbance. The mechanism is unknown.
    • The most common drug reported was clarithromycin which is often given in H. pylori treatment. Isoniazid is also associated with this.
  • The patient’s symptoms resolved over several days. No acute infectious source was found. She left the hospital at her baseline.
  • Most are probably more familiar with steroid mania. This is much more expected than antibiomania. If you send a child home on high dose steroids, they will be hyper for days and may become manic.
  • There are multiple drugs other than antibiotics that can cause this. Anesthetics such as lidocaine may cause this. In the past, patients with PVCs were treated with lidocaine and often developed personality changes. Bupivacaine has a much higher incidence of these neurotoxic symptoms than lidocaine.
  • Antibiomania is under-recognized. It may manifest as sleep disturbances up to mania. It resolves without specific treatments.
  • It is important to identify the temporal association between medication changes and new symptoms.
  • Important antibiotic associations.
    • QT prolongation with macrolides (erythromycin) and fluoroquinolones.
    • Tenosynovitis with fluoroquinolones.
    • Antibiotic induced diarrhea and C. difficile colitis.
    • Stevens-Johnson syndrome and DRESS.
      • DRESS is Drug Reaction with Eosinophilia and Systemic Symptoms
      • DRESS may involve a rash, abdominal pain and liver function abnormalities.
      • The CBC may demonstrate an eosinophilia.
    • Hyperkalemia and trimethoprim-sulfamethoxazole.
    • Some drugs may alter metabolism of other drugs.
      • For example, a patient with epilepsy started on an antibiotic may start seizing due to subtherapeutic levels.
      • Patients on warfarin may quickly get out of range when taking antibiotics.
    • Altered mental status and antibiomania.
    • Hypoglycemia may be associated with multiple medications such as antimalarial agents, pentamidine (used for PCP pneumonia in AIDS) and sulfa drugs.
    • Oral contraceptive pills may be affected.
      • Rifampin has been associated with decreased effectiveness.
    • Fungal overgrowth may occur.
    • Pill esophagitis.
      • Doxycycline is notorious for this.

 

 

Dallas Holladay -

There was an ID where I trained who routinely advised against flouroquinalones in the elderly for exactly this reason!

Derek I., M.D. -

We diagnosed this today thanks to EMRAP!

Henrique A. -

Had a patient with no prior psychiatric history who took one dose of amoxicillin-clavulanate and started with positive psychotic symptoms about one to two hours later. The symptoms resolved a few hours later. I saw her at an urgent care the day after that. She went there because she wanted to know if she could keep taking amoxicillin-clavulanate.

- Can this happen just a few hours after the first dose of an antibiotic?
- Do these patients need to avoid the offending drug on next occasions?

Best,
Henrique

To join the conversation, you need to subscribe.

Sign up today for full access to all episodes and to join the conversation.

To download files, you need to subscribe.

Sign up today for full access to all episodes.
EMA, Swadron, Herbert & Bundt Cake Goodness! Full episode audio for MD edition 280:40 min - 391 MB - M4AEM:RAP 2017 October Aussie Edition Australian 30:20 min - 42 MB - MP3EM:RAP 2017 October French Edition Français 24:50 min - 34 MB - MP3EM:RAP 2017 October German Edition Deutsche 58:35 min - 81 MB - MP3EM:RAP 2017 October Spanish Edition Español 77:32 min - 106 MB - MP3EM:RAP 2017 October Canadian Edition Canadian 29:54 min - 41 MB - MP3EM:RAP 2017 October Board Review Answers 100 KB - PDFEM:RAP 2017 October Board Review Questions 85 KB - PDFEM:RAP 2017 October Individual MP3s 172 MB - ZIPEM:RAP 2017 October Spanish Summary 1 MB - PDFEM:RAP 2017 October Written Summary 608 KB - PDF

To earn CME for this chapter, you need to subscribe.

Sign up today for full access to all episodes and earn CME.

6 AMA PRA Category 1 Credits™ certified by CEME

  1. Complete Quiz
  2. Complete Evaluation
  3. Print Certificate